Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 243, NWS Jackson, MS

July 7, 2002Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2002, 2:55 PM CDT for Newton County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2002, 2:55 PM CDT (19:55 UTC)
Expired
Jul 7, 2002, 3:20 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Newton County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2930 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 071955
SVRJAN
MSC101-072020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 320 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHUNKY...OR ABOUT 13 MILES EAST OF
  NEWTON...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HICKORY AT 305 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3224 8893 3242 8892 3239 8910 3224 8912

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SUN JUL 7 2002

THE MAIN FORECAST PROBLEM TODAY CONTINUES TO BE COVERAGE OF
CONVECTION OVER THE NEXT FEW DAYS.

A VERY WARM AND HUMID AIRMASS WILL REMAIN IN PLACE OVER THE LOWER
MISSISSIPPI VALLEY THROUGH WEDNESDAY WITH ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS CONTINUING THROUGH THE
SHORT TERM PERIOD.  A SLOWLY DEVELOPING TROPICAL LOW PRESSURE SYSTEM
IN THE CENTRAL GULF OF MEXICO COULD AFFECT THE RAIN CHANCES BY
WEDNESDAY AND MAY ACTUALLY REDUCE RAIN CHANCES IN THE FORECAST AREA
BY MID WEEK AS THE LOW LEVEL CIRCULATION INCREASES AROUND THE SYSTEM
WELL TO THE SOUTH OF THE MISSISSIPPI COAST. HOWEVER...THERE IS STILL
TOO MUCH UNCERTAINTY IN THE DEVELOPMENT OF THIS SYSTEM TO TRY TO
FACTOR IT INTO THE LOCAL FORECAST AT THIS TIME. WILL KEEP ISOLATED
TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR MAINLY AFTERNOON AND
EARLY EVENING CONVECTIVE ACTIVITY. WITH THIS NORTHWESTERLY 500 MB
FLOW REGIME...EXPECT SOME DRIER MID LEVEL AIR TO ENHANCE THE
POTENTIAL FOR STRONG DOWNBURST WINDS FROM SOME OF THE STRONGER
AFTERNOON THUNDERSTORMS DURING THE PERIOD.

FOR TEMPERATURES...NO RELIEF TO THE HEAT IN SIGHT THROUGH THE SHORT
TERM. EXPECT VERY HUMID CONDITIONS TO CONTINUE WITH LOWS IN THE
LOWER TO MIDDLE 70S AND HIGHS IN THE LOWER TO MIDDLE 90S ACROSS THE
REGION THROUGH WEDNESDAY.

IN THE EXTENDED...THURSDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH
PRESSURE RIDGE WILL REMAIN ANCHORED OVER THE SOUTHWESTERN UNITED
STATES THROUGH THE PERIOD WITH THE LOWER MISSISSIPPI VALLEY IN AN
AREA OF UPPER LEVEL NORTHWESTERLY FLOW. ACCORDING TO AVN EXTENDED
MODEL...A COLD FRONT IS EXPECTED TO STALL ACROSS NORTHERN PORTIONS
OF MISSISSIPPI BY SATURDAY...WHICH WILL HELP TO KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO THE WEEK-END. EXPECT
CONTINUED PATTERN OF SEASONALLY VERY WARM AND HUMID CONDITIONS WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY. AN
UNCERTAIN FACTOR IN THE EXTENDED PERIOD IS THE DEVELOPING TROPICAL
LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. THIS SYSTEM COULD
REDUCE OR INCREASE PRECIPITATION CHANCES BY THE MIDDLE OF THE
WEEK...DEPENDING ON THE STRENGTH OF THE STORM AND THE PATH OF
MOVEMENT.

JAN   74  95  74  95 /  10  30  10  30
MEI   72  95  72  95 /  20  30  10  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jul 7, 1:09 PM CDT, 1 hour 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
109 PM CDT SUN JUL 07 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM OVER EAST
CENTRAL PORTIONS OF MISSISSIPPI....INCLUDING THE  MERIDIAN AREA.
SOME OF THE STORMS THIS AFTERNOON IN EAST CENTRAL MISSISSIPPI MAY
BECOME SEVERE WITH DAMAGING DOWNBURST WINDS OF UP TO 60 MILES PER
HOUR.

ELSEWHERE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND MUCH OF MISSISSIPPI...EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP...MAINLY FROM AROUND 2 PM THROUGH 9 PM.
A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON.  THE MAIN
CONCERN WILL BE DAMAGING WINDS OF UP TO 60 MILES AN HOUR.

THE ATMOSPHERE OVER THE REGION REMAINS VERY UNSTABLE.  THE
COMBINATION OF AN UNSTABLE ATMOSPHERE...AVAILABLE MOISTURE...AND
DAYTIME HEATING WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THE GREATEST COVERAGE OF
THUNDERSTORMS WILL REMAIN SOUTH OF A GREENVILLE TO KOSCIUSKO TO
BROOKSVILLE LINE...WHERE THE AVAILABLE MOISTURE IS THE GREATEST.
EXPECT A LARGE CLUSTER OF STRONG THUNDERSTORMS TO MOVE SLOWLY
WESTWARD FROM EAST CENTRAL MISSISSIPPI INTO CENTRAL MISSISSIPPI
THIS AFTERNOON.  OTHER ISOLATED THUNDERSTORMS ARE ALSO EXPECTED
TO DEVELOP.

WITH DRY AIR IN THE MIDDLE AND UPPER ATMOSPHERE...DAMAGING
DOWNBURST WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS AS THEY
MOVE SLOWLY WESTWARD THIS AFTERNOON.  THE INTENSITY AND COVERAGE
OF THUNDERSTORM ACTIVITY SHOULD DECREASE AFTER SUNSET.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND BE PREPARED FOR
THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON HOURS BEFORE SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:08 PM CDTSevere Thunderstorm WarningJANMarion32 min
Jul 7, 2:51 PM CDTSevere Thunderstorm WarningJANLincoln24 min
Jul 7, 2:57 PM CDTSevere Thunderstorm WarningJANLawrence23 min
Jul 7, 3:18 PM CDTSevere Thunderstorm WarningJANJasper42 min
Jul 7, 3:21 PM CDTSevere Thunderstorm WarningJANNewton29 min
Jul 7, 3:47 PM CDTSevere Thunderstorm WarningJANJones43 min
Jul 7, 3:56 PM CDTSevere Thunderstorm WarningJANSmith44 min
Jul 7, 4:02 PM CDTSevere Thunderstorm WarningJANFranklin38 min
Jul 7, 4:15 PM CDTSevere Thunderstorm WarningJANForrest25 min
Jul 7, 4:27 PM CDTSevere Thunderstorm WarningJANCovington38 min
Jul 7, 4:39 PM CDTSevere Thunderstorm WarningJANForrest46 min
Jul 7, 4:50 PM CDTSevere Thunderstorm WarningJANFranklin45 min
Jul 7, 4:59 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis41 min
Jul 7, 5:17 PM CDTSevere Thunderstorm WarningJANLamar28 min
Jul 7, 5:20 PM CDTSevere Thunderstorm WarningJANMarion60 min
Jul 7, 5:30 PM CDTSevere Thunderstorm WarningJANLawrence45 min
Jul 7, 5:31 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson44 min
Jul 7, 5:38 PM CDTSevere Thunderstorm WarningJANJefferson Davis32 min
Jul 7, 5:42 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln43 min
Jul 7, 5:45 PM CDTTornado WarningJANMarion30 min
Jul 7, 5:50 PM CDTSevere Thunderstorm WarningJANRankin45 min
Jul 7, 5:57 PM CDTSevere Thunderstorm WarningJANLincoln43 min
Jul 7, 6:26 PM CDTSevere Thunderstorm WarningJANCopiah29 min
Jul 7, 6:29 PM CDTSevere Thunderstorm WarningJANHinds41 min
Jul 7, 6:37 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln43 min
Jul 7, 6:39 PM CDTSevere Thunderstorm WarningJANRankin31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.